Is statin-induced myositis part of the polymyositis disease spectrum?

Jemima Albayda, Andrew L. Mammen

Research output: Contribution to journalArticle

Abstract

Statin medications have recently been shown to cause not only a toxic myopathy but also an immune-mediated necrotizing myositis. Before the discovery of a specific anti-HMG-CoA reductase antibody occurring in conjunction with a necrotizing myopathy, many of these patients may have been classified as polymyositis. They present similarly with proximal muscle weakness, elevated muscle enzymes, persistence of symptoms despite cessation of the statin, with need for immunosuppression. This article provides an overview of this novel disease entity by placing it in the context of existing idiopathic inflammatory myopathy (IIM) classification criteria, and in the range of statin-associated muscle toxicity.

Original languageEnglish (US)
Article number433
JournalCurrent rheumatology reports
Volume16
Issue number8
DOIs
StatePublished - Aug 2014

    Fingerprint

Keywords

  • Anti-HMG CoA reductase
  • Classification criteria
  • IMNM
  • Necrotizing myopathy
  • Polymyositis
  • Statin myopathy

ASJC Scopus subject areas

  • Rheumatology

Cite this